Kansas, 2009

Blizzard in Kansas, December 25 to 26, 2009

December 25 to 26, 2009 · NWS GID · 3 events in 3 counties and zones

An intense upper level low pressure system deepened over the Desert Southwest in the days preceding Christmas, and unleashed its fury across the plains on Christmas Day. After a relative lull in activity during the daytime hours on Christmas Eve, conditions began to quickly deteriorate during the morning hours on Christmas Day as the winter storm system reorganized across the Plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An intense upper level low pressure system deepened over the Desert Southwest in the days preceding Christmas, and unleashed its fury across the plains on Christmas Day. After a relative lull in activity during the daytime hours on Christmas Eve, conditions began to quickly deteriorate during the morning hours on Christmas Day as the winter storm system reorganized across the Plains. The system deepened across the Southern Plains and along the Missouri River, before shifting north and settling in across Iowa on Christmas Day. Being oriented on the backside of the upper low pressure system allowed portions of north central Kansas to catch the brunt of the combination of snowfall and very strong winds associated with the storm. While only a few inches of snow fell across the area, the combination of the falling snow and the blowing and drifting caused by the accompanying northwest winds of 40 mph and gusts near 60 mph produced blizzard white-out conditions. The timing and extent of the blizzard on Christmas led to cancellations or rescheduling of holiday religious services and festivities for those that needed to travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 25, 11:06 AM CST, 54 minutes earlier.

Area forecast discussion, Dec 25, 11:06 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1106 AM CST FRI DEC 25 2009

.UPDATE...EXTENDED THE BLIZZARD WARNING TO THE KANSAS/NEBRASKA
BORDER AS SNOW AND BLOWING SNOW HAS MOVED INTO THAT AREA. WILL SEE
SOME TOUGH CONDITIONS IN FIRST ROW OF COUNTIES IN KANSAS MAINLY
FROM PHILLIPSBURG TO MANKATO...BUT FEEL ADVISORY WILL HOLD FOR THE
MOST PART. STILL WILL NOT BE A GOOD DAY TO BE OUT AND ABOUT WITH
THE STRONG WINDS AND COLD TEMPS.

&&

.AVIATION...KGRI 18Z TAF...BLIZZARD TO CONTINUE LIFR CONDITIONS
WITH SNOW AND BLOWING SNOW INTO TONIGHT. VSBYS WILL BE AT OR
BELOW 1SM THROUGH MIDNIGHT. WINDS TO CONTINUE FROM THE NORTHWEST
AT 30KTS WITH GUSTS OVER 40KTS. BY SUNRISE WINDS WILL BACK OFF
SLIGHTLY 25KTS GUSTS TO 30KTS AND THIS WILL KEEP BLOWING SNOW
AROUND. CIGS TO BE AROUND 2000 BUT WILL OCCASIONALLY BE OBSCURED
BY BLOWING SNOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...BLIZZARD WARNING UNTIL 6 AM CST SATURDAY.
KS...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY.

&&

KISNER
Hazardous weather outlook, Dec 25, 9:11 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
911 AM CST FRI DEC 25 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
911 AM CST FRI DEC 25 2009

...BLIZZARD CONDITIONS EXPECTED IN SOUTH-CENTRAL KANSAS THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

BLIZZARD WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
ACROSS THE OUTLOOK AREA. PLEASE SEE THE LATEST WINTER WEATHER
MESSAGE FOR DETAILED STORM INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AREAS OF BLOWING SNOW AND REDUCED VISIBILITY ARE POSSIBLE SATURDAY
MORNING...PRIMARILY NORTH OF A LINE FROM GOTHENBURG TO HEBRON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SAFELY REPORT ANY SNOWFALL
ACCUMULATIONS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KISNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Jewell

When
December 25, 12:00 PM CST to December 26, 2:00 AM CST
Where
Jewell forecast zone
Reported by
ASOS
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Blizzard, Smith

When
December 25, 12:00 PM CST to December 26, 2:00 AM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Blizzard, Phillips

When
December 25, 12:00 PM CST to December 26, 2:00 AM CST
Where
Phillips forecast zone
Reported by
ASOS
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202883, 202884, 202885.